Labeling is an important part of ensuring consumer safety when it comes to prescription or over-the-counter (OTC) medications. Discovery of new, serious risks often necessitate label changes to keep the consumer informed. That is the case for a popular OTC pain reliever, Extra Strength Tylenol and other Tylenol products manufactured by Johnson & Johnson.
This change to labeling (starting in October) comes on the heels of a number of lawsuits filed because of the increased risk of injuries or death caused by liver failure. Red letters on the cap will indicate that it contains acetaminophen, along with the instructions “Always read the label.”
Acetaminophen can pose risks, especially when taken in large doses. The Centers for Disease Control and Prevention (CDC) indicate that as many as 500 people die every year as a result of overdosing on acetaminophen. Anywhere between 55,000 to 80,000 require treatment in an emergency room. But Tylenol isn’t the only product that should raise concerns for consumers.
Examples of other popular medications that also contain acetaminophen are:
- Sudafed; and
Some of these medications, such as Tylenol Extra Strength, contain significant amounts of acetaminophen. Two pills of regular strength Tylenol contain 650 milligrams. But extra strength contains 1,000 milligrams.
The issue isn’t that acetaminophen is unsafe when taken as directed. However, taken too many times a day, it does increase the risk of an overdose.
Drug Labeling Requirements for OTC Medicines
Many consumers don’t realize the importance of properly labeling OTC medications. If the manufacturer doesn’t label them appropriately and someone is seriously or fatally injured, victims can potentially file claims against manufacturers.
The following are what consumers should expect to see on an OTC medication label:
- active ingredient;
- inactive ingredients;
- directions; and
- other pertinent information.
If you were injured as a result of a medication – especially one with improper labeling – contact Gacovino, Lake & Associates to discuss taking legal action. Call 800-246-4878.